Drug-induced parkinsonism is a movement disorder that is characterized by the appearance of Parkinson’s disease symptoms in patients treated with certain drugs, often soon after treatment begins. These symptoms include loss of ability to control the movement of voluntary muscles (loss of arm swing can be the earliest feature) and slowness of movement resulting in expressionless face, slow initiation of movement and speech difficulties, with tremor being less common. Next to Parkinson’s disease, drug-induced parkinsonism is the second most common cause of parkinsonism, accounting for about 8-12% of all parkinsonism cases.
Due to their indistinguishable clinical features, drug-induced parkinsonism is too often mistaken for Parkinson’s disease, and patients are often unnecessarily treated with anti-parkinsonism drugs for prolonged periods without improvement of symptoms. Unlike Parkinson’s disease, which develops gradually over time, drug-induced parkinsonism advances more quickly, over the course of a few days to months after starting, or increasing the dose of, the causative drug. This condition also can occur after years of taking a medication.
Additionally, Parkinson’s disease is mostly associated with aging, is irreversible and has unknown causes, whereas drug-induced parkinsonism is reversible, with symptoms resolving after the offending drug has been stopped — a hallmark feature of this condition. Generally, 60% of people with drug-induced parkinsonism will recover within two months of stopping the causative drug. However, some individuals may take as long as two years to recover. Worsening or persistent symptoms after drug discontinuation occur in up to 25% of cases and may indicate the pre-existence of Parkinson’s disease that was “unmasked” by the offending drug.
The list below lists examples of oral drugs that can cause parkinsonism. Duration of treatment, potency and dosage of these causative drugs influence the risk of developing drug-induced parkinsonism.
Importantly, drug type is a major consideration for drug-induced parkinsonism, as certain classes of medications are strongly associated with this disorder. Drugs that block dopamine in the brain, such as antipsychotics and dopamine antagonists used for nausea, most commonly cause drug-induced parkinsonism.
Many other medications, including certain calcium channel blockers for treating hypertension; mood stabilizers for treating bipolar disorder, such as lithium; and tricyclic and selective serotonin reuptake inhibitor antidepressants, also have been implicated in this condition.
There are several underlying risk factors that predispose individuals to drug-induced parkinsonism. Age is an important risk factor, as older individuals may be more sensitive to the effects of certain medications, such as antipsychotic drugs, due to age-associated decreases in brain dopamine. Another important risk factor is gender; women are twice as likely as men to experience drug-induced parkinsonism.
Genetic factors and certain pre-existing conditions also can increase the chances of developing this condition. For example, people with HIV infection are highly susceptible to drug-induced parkinsonism if they take antipsychotic drugs.
Understanding an individual’s risk factors, medical history and response to changes in medication regimen is critical in correctly identifying drug-induced parkinsonism and managing symptoms. The following case example illustrates this fact.
Patient was an otherwise healthy 58-year-old man with diarrhea, which was believed to be due to irritable bowel syndrome. He was given trifluoperazine, an antipsychotic, to soothe his intestinal tract. Trifluoperazine is not approved for such use, and he was not psychotic. Six months later, Larry developed severe parkinsonism characterized by tremors, limited movements and rigidity. To treat this, Patient was started on oral levodopa, a drug for Parkinson’s disease. Presumably, the doctor did not realize the parkinsonism could have been drug-induced, and the trifluoperazine was continued.
For seven years, Patient took both drugs until seeing a Parkinson’s disease specialist. The specialist recognized the real cause of his problem, stopped the trifluoperazine treatment and slowly withdrew the levodopa over a six-month period. Patient severe parkinsonism resolved completely.
If you are taking a medication that has the potential to cause parkinsonism, always be vigilant for the onset of parkinsonism symptoms. If you develop any parkinsonism symptoms or have been diagnosed with Parkinson’s disease, consult your doctor to find out whether your symptoms may be related to any medication that you are taking and if so, discuss switching from the potentially offending drug to an alternative. Do not stop taking any medications without first consulting your doctor.